Alert archive / New York / Flash Flood Warnings in 2022
Flash Flood Warning 4, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood warning at Aug 16, 2022, 4:08 PM EDT for Allegany County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2022, 4:08 PM EDT (20:08 UTC)
- Expired
- Aug 16, 2022, 6:59 PM EDT
- In force
- 3 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Allegany County, NY
The radar
The Buffalo radar (KBUF), 103 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 532 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
471
WGUS51 KBUF 162008
FFWBUF
NYC003-170015-
/O.NEW.KBUF.FF.W.0004.220816T2008Z-220817T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
408 PM EDT Tue Aug 16 2022
The National Weather Service in Buffalo has issued a
* Flash Flood Warning for...
Central Allegany County in western New York...
* Until 815 PM EDT.
* At 408 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Wellsville, Belfast, Friendship, Scio, Belmont, Angelica, West
Almond, Birdsall, Knight Creek, Short Tract, Stannards and
Fillmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4209 7783 4209 7807 4208 7812 4248 7812
4246 7784
FLASH FLOOD...RADAR INDICATED
$$
Apffel1 follow-up statement
376
WGUS71 KBUF 162259
FFSBUF
Flash Flood Statement
National Weather Service Buffalo NY
659 PM EDT Tue Aug 16 2022
NYC003-162309-
/O.CAN.KBUF.FF.W.0004.000000T0000Z-220817T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegany NY-
659 PM EDT Tue Aug 16 2022
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL ALLEGANY COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4209 7783 4209 7807 4208 7812 4248 7812
4246 7784
$$
JLAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:44 PM EDT, 24 minutes earlier.
Area forecast discussion, Aug 16, 3:44 PM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 344 PM EDT Tue Aug 16 2022 .SYNOPSIS... A large upper level storm over the region will keep a fair amount of clouds in place into Thursday while maintaining the opportunity for some needed rainfall. Most of the showers and scattered thunderstorms will be experienced during this afternoon and again Wednesday afternoon. Along with the return of sun filled skies on Friday...temperatures will climb well above normal into the low to mid 80s. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... A large upper level storm system centered over Pennsylvania and New York late today will SLOWLY drift east to New England tonight and Wednesday...as twin vortices will orbit about its center. This system will maintain a wealth of clouds across our forecast area in the process...while H85 temps of 12c and H5 temps of -15c will keep the environment conditionally unstable. This instability is being showcased this afternoon with convection over the Genesee valley...where despite the lack of any shear...tall but near vertical...slow moving convection is producing torrential downpours along with some pea sized hail. This and...any other afternoon convection...will die off late this afternoon and evening but will become re-established across the region Wednesday midday and afternoon. The mainly diurnally driven shower/storm activity will then once again give way to fair weather Wednesday night. Max temperatures will average a a little below normal for the remainder of the afternoon...as well as on Wednesday...while overnight lows will be right near normal mid August levels. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... A closed upper low across Maine on Thursday will continue to exit to the east across the Canadian Maritimes through Thursday night. The tail end of this departing disturbance may support a few showers and thunderstorms during Thursday, as it also takes advantage of diurnal instability. Any showers or storms will taper off Thursday night as this system moves further away. A weak ridge aloft and surface high pressure will build across our region Friday and Friday night. This will provide fair weather and quite a bit of sunshine during the day Friday. It will be a bit warmer, with highs on Friday ranging from the upper 70s to mid 80s. Good radiational cooling Friday night with lows in the mid 50s to lower 60s. && .LONG TERM /SATURDAY THROUGH TUESDAY/... The weekend will start off dry, but then a more unsettled pattern will develop Sunday and last through early next week. Surface high pressure will exit off the New England coast by Sunday as a large trough digs across the Great Lakes Region. This trough will move very slowly eastward across the eastern lakes through Tuesday. Some model differences in timing, but in general once this feature moves in there will be a persistent risk of showers. The best chances for showers, and even some thunderstorms, will be during the afternoon hours during peak heating/instability. Rainfall amounts will vary due to the convective nature of this, but it's likely to provide drought relief for many locations. It will be quite hot on Saturday with highs in the 80s, then temperatures will become gradually cooler through early next week with highs mainly in the 70s by Tuesday. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... While VFR conditions will be found at most of the TAF sites through this forecast period...a large upper level storm system will help to support scattered convection this afternoon and again on Wednesday (mainly after 16z). MVFR conditions could be found in the vcnty of any convection. Another time period to watch will be late tonight when some IFR criteria stratus and fog could develop across the Southern Tier. Should this develop...it would likely give way to VFR conditons by 14z. Outlook... Thursday...Mainly VFR. Chance of showers and isolated thunderstorms with local/brief flight restrictions. Friday and Saturday...VFR. Sunday...VFR, but with deteriorating conditions later in the day. && .MARINE... High pressure will remain anchored over Quebec through Wednesday, with general low pressure over the southeast states and along the east coast. This will maintain an extended period of northeast winds on Lake Ontario and Lake Erie. Sustained wind speeds will generally be 10-13 knots, producing a light chop at times. As we advance through tonight...H85 temps of 12c will combine with a convective depth of nearly 25kft to establish a minimal chance for waterspouts. Any shower activity over the lakes late tonight into Wednesday should be closely watched for possible waterspouts. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...RSH SHORT TERM...Apffel/EAJ LONG TERM...Apffel AVIATION...RSH MARINE...RSH
Hazardous weather outlook, Aug 16, 5:19 AM EDT, 10 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 519 AM EDT Tue Aug 16 2022 NYZ001>008-010>014-019>021-085-170930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 519 AM EDT Tue Aug 16 2022 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-170930- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 519 AM EDT Tue Aug 16 2022 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. A few waterspouts are possible later tonight on Lake Erie and Lake Ontario. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few waterspouts are possible Wednesday through Thursday on Lake Erie and Lake Ontario. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-170930- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 519 AM EDT Tue Aug 16 2022 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Local storm report, Aug 16, 2:45 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
245 PM EDT TUE AUG 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 2 S LE ROY 42.94N 78.00W
08/16/2022 M3.00 INCH GENESEE NY TRAINED SPOTTER
&&Special weather statement, Aug 16, 3:09 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
309 PM EDT Tue Aug 16 2022
NYZ010>012-085-162000-
Southern Erie NY-Wyoming NY-Genesee NY-Northern Erie NY-
309 PM EDT Tue Aug 16 2022
...Strong thunderstorms will impact portions of northwestern Wyoming,
northeastern Erie and southwestern Genesee Counties through 400 PM
EDT...
At 308 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Akron to Marilla. Movement was west at 15
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Seneca, Clarence, Depew, Lancaster, East Aurora, Darien Lakes
State Park, Elma, Marilla, Pembroke, Bennington, Akron, Alden, Wales
Center, Elma Center, Billington Heights, Corfu, Clarence Center and
Cowlesville.
This includes Interstate 90 near exit 48A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4306 7867 4275 7872 4275 7841 4304 7836
TIME...MOT...LOC 1908Z 092DEG 18KT 4297 7851 4283 7853
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HSKLocal storm report, Aug 16, 3:23 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
323 PM EDT TUE AUG 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL MARILLA 42.84N 78.56W
08/16/2022 M0.50 INCH ERIE NY TRAINED SPOTTER
&&Special weather statement, Aug 16, 3:34 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Buffalo NY
334 PM EDT Tue Aug 16 2022
NYZ001-010-085-162015-
Southern Erie NY-Niagara NY-Northern Erie NY-
334 PM EDT Tue Aug 16 2022
...A strong thunderstorm will impact portions of northeastern Erie
and southwestern Niagara Counties through 415 PM EDT...
At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clarence, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Lackawanna, Kenmore, Depew, Tonawanda, Amherst, Lancaster, East
Aurora, Williamsville, Grand Island, Elma, Marilla, Orchard Park,
Akron, Erie Basin Marina and Small Boat Harbor.
This includes Interstate 90 between exits 49 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4308 7907 4305 7849 4276 7856 4278 7895
4280 7892 4284 7893 4289 7891 4293 7891
4296 7893 4296 7896 4299 7901 4302 7902
4305 7900 4306 7900
TIME...MOT...LOC 1934Z 091DEG 7KT 4294 7860
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HSKSpecial weather statement, Aug 16, 3:37 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Buffalo NY
337 PM EDT Tue Aug 16 2022
NYZ004>006-162015-
Oswego NY-Wayne NY-Northern Cayuga NY-
337 PM EDT Tue Aug 16 2022
...A strong thunderstorm will impact portions of northeastern Wayne,
Cayuga and southwestern Oswego Counties through 415 PM EDT...
At 337 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lysander, or 7 miles southwest of Fulton, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fulton, Fair Haven Beach State Park, Cato, Sterling, Ira, Conquest,
Wolcott, Hannibal, Red Creek, Meridian, South Hannibal, Granby Center
and South Butler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4323 7648 4315 7648 4315 7647 4314 7649
4313 7648 4307 7679 4334 7683 4333 7642
4323 7640
TIME...MOT...LOC 1937Z 084DEG 8KT 4324 7651
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HSKSpecial weather statement, Aug 16, 3:48 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Buffalo NY
348 PM EDT Tue Aug 16 2022
NYZ004-014-162030-
Ontario NY-Wayne NY-
348 PM EDT Tue Aug 16 2022
...Strong thunderstorms will impact portions of southwestern Wayne
and Ontario Counties through 430 PM EDT...
At 347 PM EDT, Doppler radar was tracking strong thunderstorms
across Ontario county, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Geneva, Canandaigua, Newark, Lyons, Victor, Bristol, Clifton Springs,
Phelps, Bloomfield, Rushville, Farmington, Gorham, East Bloomfield,
Manchester, Shortsville, Seneca Lake State Park, Fishers, Seneca
Castle, West Junius and Port Gibson.
This includes Interstate 90 between exits 42 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4304 7748 4305 7688 4302 7688 4301 7696
4287 7696 4286 7698 4276 7698 4276 7731
4271 7735 4268 7735 4268 7752
TIME...MOT...LOC 1947Z 084DEG 8KT 4289 7716
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HSKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:49 PM EDT | Special Weather Statement | BUF | Monroe | 41 min |
| Aug 16, 1:13 PM EDT | Special Weather Statement | BUF | Livingston | 47 min |
| Aug 16, 1:46 PM EDT | Special Weather Statement | BUF | Genesee | 29 min |
| Aug 16, 2:01 PM EDT | Special Weather Statement | BUF | Wyoming | 44 min |
| Aug 16, 2:21 PM EDT | Special Weather Statement | BUF | Genesee | 39 min |
| Aug 16, 2:23 PM EDT | Special Weather Statement | BUF | Ontario | 52 min |
| Aug 16, 2:43 PM EDT | Special Weather Statement | BUF | Genesee | 47 min |
| Aug 16, 3:09 PM EDT | Special Weather Statement | BUF | Erie | 51 min |
| Aug 16, 3:34 PM EDT | Special Weather Statement | BUF | Erie | 41 min |
| Aug 16, 3:37 PM EDT | Special Weather Statement | BUF | Cayuga | 38 min |
| Aug 16, 3:48 PM EDT | Special Weather Statement | BUF | Ontario | 42 min |
| Aug 16, 4:02 PM EDT | Severe Thunderstorm Warning | BUF | Ontario | 58 min |
| Aug 16, 4:18 PM EDT | Special Weather Statement | BUF | Cayuga | 42 min |
| Aug 16, 4:35 PM EDT | Special Weather Statement | BUF | Wayne | 40 min |
Nearby
Flash Flood Warnings in New York, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.